Indiana, 2018Winter Storm in Indiana, March 20 to 21, 2018
March 20 to 21, 2018 · NWS IND · 2 events in 2 counties and zones
An area of low pressure brought heavy, wet snow to southeast portions of central Indiana. The heaviest of the snow fell across portions of Lawrence and Decatur counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure brought heavy, wet snow to southeast portions of central Indiana. The heaviest of the snow fell across portions of Lawrence and Decatur counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 20, 2:53 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 20, 2:53 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
353 PM EDT Tue Mar 20 2018
.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.
&&
.SYNOPSIS...
Issued at 254 PM EDT Tue Mar 20 2018
A rather active forecast period is expected across central Indiana
over the next several days. First, an upper low will generate
accumulating snow across the eastern third of central Indiana
tonight/tomorrow morning. Then a weak disturbance could produce a
light wintry mix from Thursday night into Friday. After that, a
more potent system will bring higher chances of rain, snow, and a
combo of the two early in the weekend. Light snow accumulations
will be possible with this system. After a bit of a lull over most
of the forecast area on Sunday, the effects of a very broad upper
low over the central U.S. will start impacting the forecast area
late in the extended period.
&&
.NEAR TERM /Tonight/...
Issued at 254 PM EDT Tue Mar 20 2018
The main focus of the near term period will be snow total across
the eastern and southern counties with low pressure system.
Forecast models continue to have an upper low rotating through
Kentucky tonight and then continuing east/northeast toward New
England. The initial forecast issuance on this event targeted the
east/southeastern portions of central Indiana, and this continues
to be the trend with a few additional counties added westward.
However, latest QPF and snow amounts have come in higher over the
southeasternmost counties. This matches well with a deformation
band set up to track along the Indiana/Kentucky border tonight
and a weak trowal. As a result, will go with a winter storm
warning for the following counties: Jackson, Jennings,
Bartholomew, Decatur, and Rush. Even though most areas will end up
on the low side of the warning criteria, this is an event where
very localized areas could see up to 6 inches of snow accumulation
dependent on where that deformation band sets up.
Current radar mosaic shows precipitation filtering into the
southern and eastern portions of central Indiana, but it will be
in the form of a wintry mix through the evening hours. The main
time frame of impact will fall between 800 PM EDT through 4 AM EDT
tonight when temperatures really start to drop and the main band
comes through the area. As a result, this will result in a poor
morning commute on Wednesday morning.
Generally relied on the blended initialization for temperatures
during the period. However, did trend toward the NAM for QPF and
snow amounts tonight since it correlated best with deformation
band track and trowal set up.
&&
.SHORT TERM /Tomorrow through Friday/...
Issued at 254 PM EDT Tue Mar 20 2018
The main focus of the short term period will be lingering snow
chances tomorrow morning and additional winter precipitation from
Thursday night into Friday.
Snow rates will rapidly diminish from west to east by mid-morning
tomorrow as aforementioned upper low tracks farther east. So, only
expect up to an additional inch at most during the Wed 12-18Z
hours over the far eastern counties. At that point, the upper low
will be well into Virginia, and high pressure will become the
predominant weather feature over central Indiana. Nonetheless,
there will be low chances for rain and a wintry mix as
temperatures fall Thursday night over the southwest corner of
central Indiana due to a strong upper level jet. This is a low to
moderate confidence forecast though, and no snow accumulations are
expected.
Meanwhile, temperatures through the period will generally be below
normal with highs generally in the 40s and lows in the 20s and
30s. No changes were made to blended initialization.
&&
.LONG TERM /Friday Night through Tuesday/...
Issued at 148 PM EDT Tue Mar 20 2018
Active weather pattern will continue this weekend and early next
week as several systems flow across the Ohio valley.
The ECMWF suggests a warm front and associated low pressure system
push across southern Indiana on Late Friday into Saturday...as the
broad troughy pattern aloft across the eastern parts of the
Unites States continues. As the low pressure system departs on
Saturday night...Subsidence...ridging aloft and High pressure
looks to arrive across the area fro Sunday and Monday. Surface
flow looks to remain from the northeast...thus cool...continental
air will remain across Indiana...providing below normal
temperatures.
Another chance for precipitation will be expected on Monday Night
into Tuesday as a warm front arrives from the southwest.
&&
.AVIATION /Discussion for the 201800Z Tafs/...
Issued at 108 PM EDT Tue Mar 20 2018
VFR Conditions are expected for much of this afternoon. A
deterioration to MVFR or worse will be possible after 00Z at IND
and BMG.
An upper level low pressure system is expected to settle across
Ohio Tonight. This Low will wrap moisture across Central
Indiana...with precipitation across mainly the eastern 1/2 of the
state...impacting our IND and BMG Taf sites. Time heights and
forecast soundings show best moisture arriving during the evening
and overnight hours as the GFS shows an inverted trough axis
pivoting across eastern Indiana from NE to SW. Thus precip chances
have been included in the IND and BMG Tafs...but due to a sharp
cut-off with moisture...just VFR Clouds will be expected at LAF
and HUF. MVFR Clouds will persist in the wake of the upper low on
Wednesday morning as time heights shows lingering lower level
moisture.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 2 PM EDT
Wednesday for INZ041-042-048-049-055-056-062-063-069-070.
Winter Storm Warning from 8 PM this evening to 2 PM EDT
Wednesday for INZ057-064-065-071-072.
&&
SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Mar 20, 3:44 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
444 PM EDT Tue Mar 20 2018
INZ021-028-029-035-036-043-044-051-212045-
Carroll-Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Vigo-
Including the cities of Lafayette, Crawfordsville, and Terre Haute
444 PM EDT Tue Mar 20 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Rain and snow showers. Little to no snow accumulation
tonight.
Discussion: A low pressure system will bring rain and snow showers.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Outlook: Light accumulations of snow are possible Friday night into
Saturday morning.
Discussion: A low pressure system will bring additional chances for
accumulating snow this weekend.
.SPOTTER INFORMATION STATEMENT...
Winter weather spotters are encouraged to send in snow amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ040>042-048-049-055-056-062-063-069-070-212045-
Madison-Delaware-Randolph-Hancock-Henry-Johnson-Shelby-Monroe-Brown-
Martin-Lawrence-
Including the cities of Anderson, Muncie, Shelbyville, Bloomington,
and Bedford
444 PM EDT Tue Mar 20 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: 2 to 4 inches of snow accumulation tonight.
Hazards: Slick and snow covered roads. Reduced visibility in blowing
snow.
Timing: Heaviest snow from 8 pm EDT to 4 am EDT tonight.
Discussion: An upper low will bring snow tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Outlook: Accumulating snow is possible through Wednesday morning.
Light accumulating snow is also possible this weekend and early next
week.
Discussion: A low pressure system will move through the Ohio Valley
through tomorrow morning. This will bring accumulating snow to the
area Wednesday and there will be additional chances for accumulating
snow this weekend.
.SPOTTER INFORMATION STATEMENT...
Winter weather spotters are encouraged to send in snow amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ057-064-065-071-072-212045-
Rush-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Columbus and Seymour
444 PM EDT Tue Mar 20 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: 4 to 6 inches of snow accumulation tonight.
Hazards: Slick and snow covered roads. Reduced visibility in blowing
snow.
Timing: Snow heaviest during 8 pm EDT to 4 am EDT tonight.
Discussion: An upper low will bring accumulating snow tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Outlook: Accumulating snow is possible through Wednesday morning.
Light accumulating snow is also possible this weekend and early next
week.
Discussion: A low pressure system will move through the Ohio Valley
through tomorrow morning. This will bring accumulating snow to the
area Wednesday morning and there will be additional chances for
accumulating snow this weekend.
.SPOTTER INFORMATION STATEMENT...
Winter weather spotters are encouraged to send in snow amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ030-031-037>039-045>047-052>054-060-061-067-068-212045-
Clinton-Howard-Boone-Tipton-Hamilton-Putnam-Hendricks-Marion-Clay-
Owen-Morgan-Sullivan-Greene-Knox-Daviess-
Including the cities of Frankfort, Kokomo, Indianapolis,
and Vincennes
444 PM EDT Tue Mar 20 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: 1 to 2 inches of snow accumulation tonight.
Hazards: Slippery and snow covered roads. Reduced visibility in
blowing snow.
Timing: Best chances from 6 pm EDT to 2 am EDT tonight.
Discussion: An upper low will bring snow tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Outlook: Light accumulations of snow are possible Friday night into
Saturday morning.
Discussion: There will be additional chances for accumulating snow
this weekend when another low pressure system moves through central
Indiana.
.SPOTTER INFORMATION STATEMENT...
Winter weather spotters are encouraged to send in snow amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Winter Storm, Decatur
- When
- March 20, 5:00 PM EST to March 21, 10:00 AM EST
- Where
- Decatur forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
CBS4 relayed a snow amount of 6.0 inches in the Greensburg area. No other impacts were reported.
Winter Storm, Lawrence
- When
- March 20, 5:00 PM EST to March 21, 10:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
A CoCoRaHS report of 7.4 inches of snow was reported four miles east of Mitchell. Additionally, a CoCoRaHS report of 6.8 inches of snow was reported five miles northeast of Mitchell. No other impacts were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Virginia, March 20 to 21, 201828 events
- Winter Storm and Winter Weather in Ohio, March 20 to 21, 201827 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Winter Storm in Pennsylvania, March 20 to 21, 201817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761478, 761486.